Skip to primary content

News

  • Text Decrease
  • Text Increase

TGA update on accidental paracetamol poisioning

The Therapeutic Goods Administration (TGA) has issued a medicine safety update to doctors and health professionals about the risks associated with paracetamol use.

The TGA is warning health professionals that accidental paracetamol poisoning can occur even when a patient is taking less than the maximum daily dose of the drug.

The alert states that
in many patients with hepatotoxicity, paracetamol was taken for therapeutic purposes only. In a study of 662 patients with severe paracetamol-induced hepatotoxicity, 48% had not exceeded the recommended maximum daily dose of 4g.

In severe cases paracetamol can cause liver damage. Caution should be exercised with patients using paracetamol while fasting or with patients using excessive amounts of alcohol on a regular basis.

AMA Victoria has been raising awareness on the risk of accidental paracetamol poisoning in the wake of an inquest into the death of Victorian women Elsa Harrington, who died after liver failure caused by paracetamol poisoning.

For more information see the TGA website.

In this section